Alert archive / California / Winter Storm Watches in 2011
Winter Storm Watch 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Mar 18, 2011, 4:30 PM PDT for Inyo County, California. It took effect at Mar 20, 2011, 11:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 18, 2011, 4:30 PM PDT (23:30 UTC)
- In effect from
- Mar 20, 2011, 11:00 AM PDT
- Expired
- Mar 19, 2011, 2:59 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3711 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 18, 3:20 PM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 18, 3:20 PM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT FRI MAR 18 2011
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT OVER THE WEEKEND AND INTO THE FIRST OF THE
WEEK. THIS WILL RESULT IN SNOW OVER THE SOUTHERN SIERRA LATE TONIGHT
AND THEN THROUGH THE WEEKEND WITH WIDESPREAD MOUNTAIN SNOW AND
VALLEY RAIN EXPECTED LATE SUNDAY THROUGH MONDAY ACROSS MUCH OF THE
REGION AS THE SYSTEM MOVES EAST. TEMPERATURES WILL BE AT OR SLIGHTLY
ABOVE NORMAL THROUGH SATURDAY THEN COOLER SUNDAY AND MONDAY.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...STRONG LOW OFF THE
PACNW COAST WITH TROUGH GENERALLY ALONG 130W TO PUSH THE FIRST SHORT
WAVE INTO THE SOUTHERN SIERRA TONIGHT AND THEN ACROSS THE SOUTH
CENTRAL PORTION OF NEVADA ON SATURDAY. ALTHOUGH SNOW ACCUMULATIONS
WILL BE SEEN IN THE SOUTHERN SIERRA BY LATE SATURDAY MORNING WITH A
WINTER WEATHER ADVISORY STILL IN EFFECT...THE MAIN CONCERN FOR
TONIGHT AND SATURDAY WILL BE WINDS. POSSIBLE DOWNSLOPE WINDS NOT OUT
OF THE QUESTION OVER THE SOUTHERN SIERRA...BUT LOCAL HIGH RESOLUTION
MODELS INDICATE THAT ANY DOWNSLOPE WINDS THAT FORM WILL LIKELY ONLY
MEET ADVISORY CRITERIA THIS EVENING IN THE OWENS VALLEY AND WILL
ISSUE AN ADVISORY WITH THIS PACKAGE. WINDS THEN BECOME MORE OF A
CONCERN ON SATURDAY AS SURFACE GRADIENTS INCREASE AHEAD OF THE MAIN
SYSTEM DROPPING DOWN THE COAST AND FLOW ALOFT INCREASES. RESULT IS
WIDESPREAD WIND ADVISORIES ACROSS MUCH OF THE CWA WITH POSSIBLE
DOWNSLOPE CONDITIONS SATURDAY AFTERNOON OVER THE SOUTHERN SIERRA. AS
THE STORM CONTINUES SHIFTING SOUTH...POSITIONED NEAR 39N/130W AT 12Z
SUNDAY...THE CONCERN THEN TRANSITIONS TO WIDESPREAD RAIN/SNOW MOVING
ACROSS THE CWA...WITH THE MAIN IMPACT BEING THE SOUTHERN SIERRA ON
SUNDAY AND THEN ACROSS THE CWA LATE SUNDAY INTO MONDAY. THE SYSTEM
WILL THEN TRANSITION OUT OF THE AREA MONDAY NIGHT WITH DRYING TAKING
PLACE BY EARLY TUESDAY MORNING. LOCALLY HEAVY SNOW POSSIBLE OVER THE
SOUTHERN SIERRA ON SUNDAY...AND WILL NEED TO MONITOR THE SOUTHERN
NEVADA/NORTHWEST ARIZONA MOUNTAINS ON MONDAY AS LOCALLY HEAVY SNOW
MAY ALSO FORM IN THESE AREAS. A WINTER STORM WATCH FOR THE SOUTHERN
SIERRA WILL BE ISSUED WITH THIS PACKAGE ALSO...BUT WILL HOLD OFF ON
ANY MENTION OF THE OTHER MOUNTAIN AREAS FOR NOW. AS CAN BE EXPECTED
WITH A STRONG SYSTEM CROSSING THE CWA...TEMPERATURES WILL BE COOLING
THROUGH THE SHORT TERM WITH MOST DAYTIME READINGS BEING 10-15
DEGREES BELOW NORMAL FOR THIS TIME OF YEAR ON SUNDAY AND
MONDAY.
.LONG TERM...TUESDAY THROUGH FRIDAY...MODELS IN PRETTY GOOD
AGREEMENT THROUGH THE EXTENDED PERIOD AS UNSETTLED WEATHER LOOKS TO
CONTINUE. WEAK RIDGE TO ZONAL FLOW TUESDAY AHEAD OF THE NEXT SYSTEM
ARRIVING INTO THE AREA WEDNESDAY AND THURSDAY. THIS SYSTEM HAS
TRENDED A BIT STRONGER AND IT LOOKS LIKE BREEZY TO WINDY CONDITIONS
AREAWIDE WEDNESDAY AFTERNOON WITH PRECIPITATION CHANCES INCREASING
ACROSS THE SIERRA AND NORTHERN ZONES WEDNESDAY NIGHT AND THURSDAY.
STILL NOT CONFIDENT IN MOISTURE ACROSS THE SOUTHERN ZONES...BUT DID
GO AHEAD AND INCREASE POPS A BIT. AN EVEN STRONGER SYSTEM STILL ON
TRACK FOR FRIDAY AND SATURDAY WITH THE POTENTIAL OF WIDESPREAD
PRECIPITATION...GUSTY WINDS...AND MUCH COOLER TEMPERATURES.
&&
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS WILL PERSIST THROUGH
SATURDAY AS A LOW PRESSURE SYSTEM DEEPENS OFF THE COAST. WINDS WILL
BE GUSTY DURING THE AFTERNOONS...WITH GUSTS UP TO 25KTS EXPECTED FOR
THE REMAINDER OF THIS AFTERNOON AND EVENING...AND UP TO 35-40KTS ON
SATURDAY. WE WILL START TO SEE A SIGNIFICANT INCREASE IN CLOUD
COVERAGE STARTING LATE SATURDAY AFTERNOON AS THE AFOREMENTIONED
SYSTEM BEGINS TO ADVECT ADDITIONAL MOISTURE INTO THE AREA.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM DEEPENING OFF THE COAST WILL
RESULT IN SOUTH/SOUTHWEST WINDS THROUGH THE WEEKEND...WITH THE
STRONGEST WINDS EXPECTED ON SATURDAY. WIND SPEEDS OF 20-30KTS WITH
GUST UP TO 45KTS WILL BE POSSIBLE. STRONGER WINDS ARE EXPECTED OVER
THE EASTERN SIERRA SLOPES WHERE WEST DOWNSLOPE WINDS OF 50-60KTS
WILL BE POSSIBLE SATURDAY AFTERNOON. PRECIP WILL MAINLY BE CONFINED
TO THE SIERRA ON SATURDAY...BUT BEGIN TO SPREAD EAST ON SUNDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 11 AM TO 11 PM PDT SATURDAY FOR
NVZ014>020-022.
AZ...WIND ADVISORY FROM 11 AM TO 11 PM MST SATURDAY FOR AZZ001-003.
CA...WIND ADVISORY FROM 11 AM TO 11 PM PDT SATURDAY FOR CAZ522>524.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
SATURDAY FOR CAZ519.
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR CAZ519-520.
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT FOR CAZ519.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ520.
&&
JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 18, 5:14 AM PDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 514 AM PDT FRI MAR 18 2011 AZZ001>003-036-CAZ520>527-NVZ014>022-190700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 514 AM PDT FRI MAR 18 2011 /514 AM MST FRI MAR 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHWEST WINDS WILL INCREASE ACROSS THE REGION SATURDAY AHEAD OF A PACIFIC STORM MOVING DOWN THE WEST COAST. GUSTS OVER 40 MPH ARE LIKELY SATURDAY AFTERNOON ACROSS SOUTHERN INYO AND NORTHERN SAN BERNARDINO COUNTIES AND MUCH OF SOUTH CENTRAL NEVADA. WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP LATE SUNDAY INTO MONDAY AS THE STORM MOVES INLAND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS THIS WEEKEND ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519-190700- EASTERN SIERRA SLOPES- 514 AM PDT FRI MAR 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SNOW AND BLOWING SNOW WILL DEVELOP OVER THE EAST SLOPES OF THE SOUTHERN SIERRA TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT AFTER 11 PM PDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER WEATHER ADVISORY FOR THE EASTERN SIERRA SLOPES REMAINS IN EFFECT UNTIL 11 AM PDT SATURDAY WITH 3 TO 6 INCHES OF SNOW EXPECTED AROUND THE 8000 FOOT LEVEL. A BREAK IN THE SNOW IS EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT THEN SIGNIFICANT ACCUMULATIONS ARE POSSIBLE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... POTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:00 PM PDT | Wind Advisory | VEF | Clark, Esmeralda, Lincoln, Nye | 31 hr |
| Mar 18, 4:15 AM PDT | Winter Weather Advisory | VEF | Inyo | 31 hr |
| Mar 18, 4:00 PM PDT | High Wind Watch | VEF | Inyo | 8 hr |
| Mar 18, 4:00 PM PDT | Wind Advisory | VEF | 7 hr |
Nearby
Winter Storm Watches in California, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.